Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2014, Article ID 478326, 3 pages
http://dx.doi.org/10.1155/2014/478326
Case Report

Fatal Gastrointestinal Hemorrhage in a Young Boy with Newly Diagnosed Metastatic Medulloblastoma on High Dose Dexamethasone

1Division of Hematology Oncology, Department of Pediatrics, University of California-San Diego, 3020 Children’s Way MC5009, San Diego, CA 92123, USA
2Department of Neurosciences, University of California-San Diego, USA

Received 8 September 2014; Revised 28 October 2014; Accepted 28 October 2014; Published 13 November 2014

Academic Editor: Maria Moschovi

Copyright © 2014 Victor Wong et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 10-year-old boy with newly diagnosed metastatic medulloblastoma was placed on high dose dexamethasone and ranitidine prior to surgery. The child underwent subtotal resection and was discharged 5 days postoperatively with an uneventful hospital course on a tapering dose of dexamethasone and ranitidine. Over the next 2 days the patient complained of mild abdominal distension with flatulence, without pain, vomiting, or dysmotility. On follow-up in clinic 5 days after discharge, he had normal vital signs when he suddenly became pale and had loss of consciousness. Emergent computerized tomography of the head showed no acute hemorrhage and complete blood count revealed hemoglobin of 4.2 gm/dL. In spite of maximum resuscitation with copious blood products the patient died. Autopsy revealed evidence of duodenal perforation with intraluminal hemorrhage. This case demonstrates a rare fatal complication of high dose dexamethasone therapy even with concurrent gastrointestinal prophylactic therapy. We provide a review of the limited literature on steroid use in pediatric neurooncology with regard to gastrointestinal bleeding.